Tennessee, 2012Flash Flood and Damaging Winds in Tennessee, July 7 to 8, 2012
July 7 to 8, 2012 · NWS OHX · 5 events in 2 counties and zones
As a few thunderstorms persisted across Middle Tennessee during the early morning hours of Saturday, July 7th, heavy rainfall from a thunderstorm across Dickson County resulted in flash flooding. Later in that day during the afternoon through evening hours, isolated to scattered thunderstorms that developed across Dickson and Wayne Counties reached severe thresholds, resulting in thunderstorm…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $1,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a few thunderstorms persisted across Middle Tennessee during the early morning hours of Saturday, July 7th, heavy rainfall from a thunderstorm across Dickson County resulted in flash flooding. Later in that day during the afternoon through evening hours, isolated to scattered thunderstorms that developed across Dickson and Wayne Counties reached severe thresholds, resulting in thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 7, 10:39 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 7, 10:39 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT SAT JUL 7 2012
.UPDATE...ADDED AVIATION SECTION FOR 18Z.
&&
.AVIATION...BNA/CKV/CSV...BELIEVE WE'LL SEE LESS CONVECTION TODAY
THAN YESTERDAY, GIVEN THERE IS LESS INSTABILITY, SO AM LEAVING
OUT MENTION OF THUNDER/CB'S. WITH SURFACE RIDGE SOMEWHERE IN THE
VICINITY AND A VERY WEAK SURFACE PRESSURE GRADIENT, EXPECT
LIGHT/CALM WINDS THROUGH THE TAF PERIOD WITH VFR CONDITIONS THE
NEXT 24 HRS.
&&
.PREV DISCUSSION... /ISSUED 1013 AM CDT SAT JUL 7 2012/
UPDATE...
RAISED TEMPS ALONG THE PLATEAU AND DECREASED CLOUD COVER THIS
MORNING. LEFT POPS AT 20 AFTER 18Z WITH THE HIGHEST CHANCES FOR
ISOLATED THUNDER BEING IN THE WESTERN PORTION OF THE MID-STATE.
PREV DISCUSSION... /ISSUED 653 AM CDT SAT JUL 7 2012/
UPDATE...
12Z TAF DISCUSSION.
AVIATION...
VFR. SATELLITE IMAGERY THIS MORNING SHOWS SOME MID AND HIGH LEVEL
CLOUDINESS ACROSS THE MID STATE...WITH SURFACE OBS SHOWING SOME
MVFR VIS AT CSV DUE TO PATCHY FOG. EXPECT CSV TO IMPROVE TO VFR
QUICKLY AT THE START OF THE TAF PERIOD...WITH LIGHT AND VARIABLE
BUT PREDOMINATE SOUTHEAST WINDS AT ALL AIRPORTS TODAY AND TONIGHT.
SCATTERED HIGH BASED CUMULUS TO FORM LATER THIS MORNING WITH
ISOLATED TSRA ANTICIPATED ONCE AGAIN THIS AFTERNOON/EVENING.
HOWEVER...WITH HEIGHTS RISING TODAY AND NO SIGNIFICANT SHORTWAVE
APPARENT UPSTREAM...COVERAGE OF CONVECTION LOOKS TO BE LESS THAN
PAST TWO DAYS AND WILL LEAVE VCTS MENTION OUT OF TAFS ATTM. ONLY
CIRRUS WITH LIGHT TO CALM WINDS EXPECTED SATURDAY NIGHT.
PREV DISCUSSION... /ISSUED 407 AM CDT SAT JUL 7 2012/
CHANGED EXPIRATION TIME OF HEAT ADVISORY TODAY...
SHORT TERM (THRU MON NGT)...
LARGE AREA OF RECORD HEAT WL CONTINUE FOR ANOTHER DAY IN THE
CENTRAL PLAINS-MID WEST AND OH VLY. EXPECT THE RECORD HIGH OF 102F
AT NASHVILLE (1954) TO FALL. THE RECORD HIGH OF 94F AT CROSSVILLE
(1993) WILL BE CLOSE. AIR QUALITY ALERT ALSO IN EFFECT FOR METRO
NASHVILLE. EXTREME HEAT WL DRIVE ISOLATED STRONG-SVR STORMS THIS
AFTN IN MID-TN...MAINLY DAMAGING WINDS.
MODELS START TO WEAKEN THE HEAT WAVE PATTERN TNGT AS A H5 TROF
EXTENDS SOUTH OF NOVA SCOTIA AND AN EASTERN WAVE MOVES INTO THE
LWR MSVLY. THE CANADIAN TROF WL BRING NORTHWEST FLOW ALOFT AND
STEER A COLD FRONT SOUTH. THE COLD FRONT WL GET INTO THE OHVLY ON
SUNDAY. THE EASTERLY WAVE WL INCREASE MOISTURE AHEAD OF THE FRONT.
ON SUNDAY...CLOUDS WL BE ON THE INCREASE WITH SCT SHOWERS AND TSTMS
EXPECTED IN THE AFTN. SUN NGT...A LINE OF TSTMS MAY DEVELOP ALONG
AND AHEAD OF THE COLD FRONT AS IT PUSHES INTO THE AREA. SPC HAS A
SLGT RISK OF SVR TSTMS ALONG THE BDRY.
THE COLD FRONT LOOKS TO STALL IN MIDTN ON MON AS AN AREA OF LOW
PRESSURE DEVELOPS ALONG IT. SHOWERS AND TSTMS LKLY MON-MON NGT.
LONG TERM (TUE-FRI)...
AREA OF LOW PRESSURE/COLD FRONT LOOK TO DEPART THE REGION SLWLY
TUE-TUE NGT...WITH COOLER TEMPS. LINGERING MOISTURE NORTH OF THE
BOUNDARY WL KEEP A CHC OF RW/TRW INTO WED...WITH A SCHC THEREAFTER.
A CUTOFF LOW MAY FORM OVR THE REGION LATE IN THE WEEK...AND WL
KEEP THE A CHC OF RAIN IN THE FAR EXTENDED.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-022>034-
056>065-075-077-078-093>095.
&&
ROSE
Hazardous weather outlook, Jul 7, 4:00 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT JUL 7 2012
TNZ005>011-022>034-056>065-075-077-078-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-BEDFORD-
COFFEE-WARREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SAT JUL 7 2012
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HIGH TEMPERATURES IN THE 90S AND 100S ALONG WITH HIGH RELATIVE
HUMIDITY LEVELS WILL LEAD TO HEAT INDEX VALUES AROUND 105
AGAIN THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE AGAIN
THIS AFTERNOON. SOME STORMS WILL BE STRONG TO POSSIBLY
SEVERE...WITH DAMAGING WINDS...SMALL HAIL...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THIS IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF MIDDLE TENNESSEE ON SUNDAY AND SUNDAY NIGHT...AND
ACROSS EASTERN PORTIONS OF MIDDLE TENNESSEE ON MONDAY AND MONDAY
NIGHT.
A COLD FRONT MOVING SOUTHWARD ACROSS THE REGION WILL SPAWN
SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MID STATE FROM SUNDAY INTO MONDAY. SOME STORMS WILL CONTAIN
DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.
MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED
FROM TUESDAY THROUGH FRIDAY. NEVERTHELESS...A FEW STORMS MAY BE
STRONG EACH OF THESE DAYS AS WELL.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED ON SUNDAY AND
MONDAY.
TNZ066-079-080-081000-
CUMBERLAND-GRUNDY-VAN BUREN-
500 AM CDT SAT JUL 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE AGAIN
THIS AFTERNOON. SOME STORMS WILL BE STRONG TO POSSIBLY
SEVERE...WITH DAMAGING WINDS...SMALL HAIL...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THIS IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF MIDDLE TENNESSEE ON SUNDAY AND SUNDAY NIGHT...AND
ACROSS EASTERN PORTIONS OF MIDDLE TENNESSEE ON MONDAY AND MONDAY
NIGHT.
A COLD FRONT MOVING SOUTHWARD ACROSS THE REGION WILL SPAWN
SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MID STATE FROM SUNDAY INTO MONDAY. SOME STORMS WILL CONTAIN
DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.
MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED
FROM TUESDAY THROUGH FRIDAY. NEVERTHELESS...A FEW STORMS MAY BE
STRONG EACH OF THESE DAYS AS WELL.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
SHAMBURGER
In the hours before
Special weather statement, Jul 7, 2:34 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT SAT JUL 7 2012
TNZ093-072100-
WAYNE-
334 PM CDT SAT JUL 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WAYNESBORO...MOVING SOUTHWEST AT
10 MPH.
SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3501 8799 3512 8800 3513 8799 3529 8799
3530 8801 3539 8802 3542 8770 3542 8760
3540 8757 3515 8758 3503 8760 3502 8761
TB12Thunderstorm Wind, Wayne
- When
- July 7, 2:50 PM CST
- Where
- Wayne County, 1.46 mi E of Waynesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 35.324, -87.745
Bank canopy damaged and gas station awning was blown down near the intersection of State Highway 99 and U.S. Highway 64. Numerous trees were also blown down in this area.
Thunderstorm Wind, Dickson
- When
- July 7, 11:20 PM CST
- Where
- Dickson County, 1.12 mi W of Charlotte
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.180, -87.350
Several trees were reported blown down.
Thunderstorm Wind, Dickson
- When
- July 7, 11:35 PM CST
- Where
- Dickson County, 0.49 mi WSW of Dickson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.077, -87.388
Numerous trees were downed in the city of Dickson.
Thunderstorm Wind, Dickson
- When
- July 7, 11:55 PM CST
- Where
- Dickson County, 2.26 mi SSE of Ruskin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.141, -87.502
Several trees were blown down on Yellow Creek Road.
Flash Flood, Dickson
- When
- July 8, 1:00 AM CST to 2:23 AM CST
- Where
- Dickson County, Slayden to Oak Grove
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.300, -87.470
Flash flooding was reported across several roadways throughout the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, July 7, 20124 deaths · $10,000 · 0.75 in hail · 3 events
- Damaging Winds and Lightning Strikes in New Jersey, July 7, 20121 death · 4 injured · $342,000 · 68 kt wind · 26 events
- Hail and Damaging Winds in Missouri, July 7, 20121 death · 2 injured · 1 in hail · 10 events
- Lightning Strike in Kansas, July 7, 20121 death · 1 event
- Lightning Strike in Illinois, July 7, 20121 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$770,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, July 7, 20121 injured · $150,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 2012$103,000 · 59 kt wind · 32 events
- Hail and Damaging Winds in New York, July 7, 2012$80,000 · 1.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 7, 2012$90,000 · 4 events
- Damaging Wind in Oregon, July 7, 2012$100,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$45,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400474, 400472, 400473, 400475, 392298.